Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Omaha, NE

August 2, 2023Harrison County, Shelby County, Iowa

NWS Omaha, NE issued this flash flood warning at Aug 2, 2023, 4:45 AM CDT for Harrison County, Shelby County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2023, 4:45 AM CDT (09:45 UTC)
Expired
Aug 2, 2023, 10:21 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 AM CDTRAIN 4.252 Nw Little Sioux, IA
Aug 2, 7:00 AM CDTRAIN 5.51 N Magnolia, IAAs of 7 am and still raining.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS53 KOAX 020945
FFWOAX
IAC085-165-021245-
/O.NEW.KOAX.FF.W.0013.230802T0945Z-230802T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
445 AM CDT Wed Aug 2 2023

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Warning for...
  Central Harrison County in southwestern Iowa...
  West Central Shelby County in southwestern Iowa...

* Until 745 AM CDT.

* At 445 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Logan, Woodbine, Pisgah, Panama, Magnolia, Little Sioux, 
  Portsmouth, Westphalia and Willow Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4178 9558 4173 9538 4164 9537 4157 9570
      4169 9588 4173 9606 4179 9607 4179 9606
      4180 9606 4180 9607 4184 9607 4181 9582

FLASH FLOOD...RADAR INDICATED

$$

DeWald
2 follow-up statements
260 
WGUS53 KOAX 021224
FFWOAX
IAC085-165-021545-
/O.EXT.KOAX.FF.W.0013.000000T0000Z-230802T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
724 AM CDT Wed Aug 2 2023

The National Weather Service in Omaha/Valley has extended the

* Flash Flood Warning for...
  Eastern Harrison County in southwestern Iowa...
  West Central Shelby County in southwestern Iowa...

* Until 1045 AM CDT.

* At 724 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 8 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Logan, Woodbine, Panama, Magnolia, Portsmouth, Westphalia and 
  Willow Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4178 9558 4173 9538 4164 9537 4157 9570
      4169 9588 4170 9589 4173 9584 4176 9579
      4179 9578 4181 9580 4180 9574

FLASH FLOOD...RADAR INDICATED

$$

Pearson
884 
WGUS73 KOAX 021521 RRB
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley NE
1021 AM CDT Wed Aug 2 2023

IAC085-165-021531-
/O.CAN.KOAX.FF.W.0013.000000T0000Z-230802T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IA-Shelby IA-
1021 AM CDT Wed Aug 2 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN HARRISON AND WEST 
CENTRAL SHELBY COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4178 9558 4173 9538 4164 9537 4157 9570
      4169 9588 4170 9589 4173 9584 4176 9579
      4179 9578 4181 9580 4180 9574

$$

Pearson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:20 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 2, 4:20 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
420 AM CDT Wed Aug 2 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 419 AM CDT Wed Aug 2 2023

Key Messages:

 - Heavy rain potential will continue through Wednesday morning,
   primarily focused across east central NE and southwest IA.

 - Potential for strong to severe storms across the region
   Saturday afternoon/night.

 - Cooler/dryer conditions expected for the end of this
   weekend/early next week.

...Today and Tonight...

Ongoing morning convection across western Iowa and east central
Nebraska is expected to continue through the morning hours. An MCS
is also expected to move through southeast/east central
Nebraska in this same time frame. Both regions of convection will
produce regions of heavy rain with a risk for flash flooding,
with the primary flooding risk across portions of southwestern
Iowa. There is also the potential for strong to marginally severe
wind gusts with the MCS, primarily before sun rise. These storms
are in association with a weak midlevel disturbance that moved
into the central Plains yesterday evening. As this system moves to
the east over the course today, rain chances will shift to the
east and move out of the region by this evening. While the highest
risk for thunderstorms and heavy rain will be in the morning,
lingering cloud cover and showers still appears likely through the
afternoon today. There are no strong frontal boundaries
associated with this system, so temperatures will remain slightly
below average with highs in the low to mid 80s and humidity will
remain high with dew points region wide in the low to mid 70s.

... Tomorrow and Tomorrow Night...

Warm and humid conditions are expected to persist across the
region through the day tomorrow. By late tomorrow night, another
round of showers and thunderstorms appears possible as a weakening
complex of storms should move into the region from the
west/northwest. The biggest potential for rain should be after
midnight and west of US-77. These storms are not expected to be
severe.

...Friday through Tuesday...

A shortwave trough is expected to eject into the northern Plains
Friday night into Saturday and approach the region from the
northwest. As such, there will be chances for storms across the
region Friday night and Saturday evening/night. Thunderstorm
coverage and intensity is expected to be higher for Saturday as
this is when the surface low pressure associate with the upper
level disturbance and its surface fronts are forecast to move
through eastern NE/western IA. Storms are not anticipated to be
severe Friday night, however the potential exists for strong to
severe thunderstorms across the region Saturday evening/night. At
this time, specific details on severe mode, intensity and timing
are unclear.

Behind the cold front that should pass through the area Saturday
night, conditions should be cooler and drier with high
temperatures in the upper 70s/low 80s and dew points in the mid
50s to lower 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue Aug 1 2023

Mid-level clouds are finally sweeping east and dissipating,
allowing the development of a IFR deck across the eastern half of
the area overnight. Have kept these FL009-FL011 through daybreak
for most locations.

Have watched some BR develop in the northern half of the CWA.
Expect to see vis slip as low as one mile or so at OFK. Have opted
to keep the fog out of the TAF for OMA and LNK, but confidence is
not high in that regard.

Have slowed thunderstorm passage for OMA and have now included at
LNK. The first few storms may fire northeast of these areas with a
second wave pushing through between 10Z and 12Z. Heavy rain will
be their primary threat.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Darrah
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 2, 4:31 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
431 AM CDT Wed Aug 2 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-022345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
431 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected across portions of east
central Nebraska and southwest Iowa before noon today. The
strongest storms have the risk of small hail and gusty winds.
There is also a risk for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are nightly chances for thunderstorms through Saturday night.
The overall threat for severe weather is low Thursday and Friday
night, but a few storms could contain small hail, gusty winds, or
localized heavy rainfall. There is a higher potential for strong
to severe thunderstorms across the region Saturday evening/night.
It's recommended to periodically check the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

In the hours before

Special weather statement, Aug 2, 1:59 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
159 AM CDT Wed Aug 2 2023

IAZ069-020715-
Pottawattamie IA-
159 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POTTAWATTAMIE
COUNTY THROUGH 215 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Walnut, or 8 miles west of Atlantic, moving east at 10
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central
Pottawattamie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 9528 4146 9527 4147 9516 4139 9515
      4126 9516
TIME...MOT...LOC 0659Z 271DEG 8KT 4137 9518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, Aug 2, 2:04 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
204 AM CDT Wed Aug 2 2023

IAZ069-020715-
Pottawattamie IA-
204 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POTTAWATTAMIE
COUNTY THROUGH 215 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 18 miles southwest of Harlan, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations impacted include...
Neola, Shelby, Minden, and Arrowhead Park.

This includes Interstate 80 in Iowa between mile markers 20 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 9564 4150 9565 4150 9540 4137 9540
TIME...MOT...LOC 0703Z 264DEG 20KT 4143 9554

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DeWald
Special weather statement, Aug 2, 2:06 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
206 AM CDT Wed Aug 2 2023

IAZ055-069-NEZ045-020715-
Pottawattamie IA-Harrison IA-Washington NE-
206 AM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON AND SOUTHEASTERN WASHINGTON COUNTIES THROUGH
215 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Missouri Valley, or 9 miles east of Blair, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations impacted include...
Missouri Valley, Fort Calhoun, Modale, Desoto Bend National Wildlife
Refuge, Wilson Island State Park, and Historical Village Welcome
Center.

This includes Interstate 29 between mile markers 68 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 9607 4162 9606 4161 9578 4144 9579
TIME...MOT...LOC 0706Z 294DEG 20KT 4153 9595

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:59 AM CDTSpecial Weather StatementOAXCass16 min
Aug 2, 2:04 AM CDTSpecial Weather StatementOAXPottawattamie11 min
Aug 2, 2:06 AM CDTSpecial Weather StatementOAXHarrison9 min
Aug 2, 2:12 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie48 min
Aug 2, 2:26 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby37 min
Aug 2, 2:47 AM CDTFlash Flood WarningOAXHarrison, Pottawattamie, Shelby8 hr
Aug 2, 6:23 AM CDTFlash Flood WarningOAXHarrison4 hr
Aug 2, 6:33 AM CDTAreal Flood AdvisoryOAXMonona3 hr
Aug 2, 6:55 AM CDTSevere Thunderstorm WarningOAXMonona39 min
Aug 2, 7:17 AM CDTFlash Flood Warning Considerable damage threatOAXHarrison3 hr
Aug 2, 7:27 AM CDTFlash Flood WarningOAXHarrison, Pottawattamie3 hr
Aug 2, 7:57 AM CDTAreal Flood AdvisoryOAXPottawattamie3 hr
Aug 2, 8:14 AM CDTAreal Flood AdvisoryOAXPottawattamie104 min
Aug 2, 10:20 AM CDTAreal Flood WarningOAXHarrison, Monona, Pottawattamie, Shelby3 hr

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.